Q: What is the easiest way to predict the risk of Daptomycin-induced eosinophilic pneumonia?
Answer: Eosinophilia ≥5 percent
Daptomycin is one of the most common drugs known to cause drug-induced eosinophilic pneumonia. Major risk factors are
- male sex
- kidney dysfunction
- older age
- hypertension
- duration of treatment >2 weeks at symptom onset
Daptomycin binds to pulmonary surfactant and may cause cellular damage, oxidative injury, and inflammation of the lung epithelium. It may also induce an allergic reaction, causing T-lymphocyte release, followed by interleukin release and eosinophil migration.
Although bronchoalveolar lavage (BAL) demonstrating >25 percent eosinophils is a diagnostic criterion, not all patients reach that level.
Patients on daptomycin treatment who develop eosinophilia ≥5 percent may be at risk for eosinophilic pneumonia.
Treatment is supportive care.
#pulmonary
#nepheology
References:
1. Pham TT, Garreau R, Craighero F, et al. Seventeen Cases of Daptomycin-Induced Eosinophilic Pneumonia in a Cohort of Patients Treated for Bone and Joint Infections: Proposal for a New Algorithm. Open Forum Infect Dis 2022; 9:ofac577.
2. Gidari A, Pallotto C, Francisci D. Daptomycin eosinophilic pneumonia, a systematic review of the literature and case series. Infection 2024; 52:2145.
3. West KA, Sheeti A, Tamura MacKay K, Forrest GN. Eosinophilic Syndromes Associated With Daptomycin Use: Re-exposure Hypersensitivity Pneumonitis and Prior Peripheral Eosinophilia. Open Forum Infect Dis 2022; 9:ofac065.